Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 29, 2013, 9:51 PM CDT for Hancock County, Wright County, Iowa. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2013, 9:51 PM CDT (02:51 UTC)
- Expired
- Apr 29, 2013, 10:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 10:00 PM CDT | HAIL 1 | Kanawha, IA | REPORT FORWARDED BY KIMT TV. |
| Apr 29, 10:00 PM CDT | HAIL 1.25 | Kanawha, IA | REPORT FORWARDED BY KIMT TV. |
| Apr 29, 10:02 PM CDT | HAIL 1 | Kanawha, IA | NICKEL TO QUARTER SIZED HAIL |
| Apr 29, 10:05 PM CDT | HAIL 1.25 | Sse Kanawha, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
802
WUUS53 KDMX 300251
SVRDMX
IAC081-197-300345-
/O.NEW.KDMX.SV.W.0016.130430T0251Z-130430T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT MON APR 29 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
NORTHWESTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 1045 PM CDT
* AT 947 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
BRITT...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARNER...GOODELL AND KLEMME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4318 9350 4291 9350 4283 9396 4300 9397
TIME...MOT...LOC 0251Z 236DEG 20KT 4294 9379
HAIL...1.00IN
WIND...60MPH
$$
VACHALEK2 follow-up statements
453
WWUS53 KDMX 300311
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1011 PM CDT MON APR 29 2013
IAC197-300320-
/O.CAN.KDMX.SV.W.0016.000000T0000Z-130430T0345Z/
WRIGHT IA-
1011 PM CDT MON APR 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WRIGHT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4318 9350 4291 9350 4291 9396 4300 9397
TIME...MOT...LOC 0310Z 245DEG 18KT 4297 9368
$$
IAC081-300345-
/O.CON.KDMX.SV.W.0016.000000T0000Z-130430T0345Z/
HANCOCK IA-
1011 PM CDT MON APR 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HANCOCK COUNTY UNTIL 1045 PM CDT...
AT 1006 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BELMOND...AND MOVING NORTHEAST AT 20 MPH. THIS STORM HAS
PRODUCED HALF DOLLAR SIZED HAIL IN KANAWHA AT 1005 PM CDT.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNER...GOODELL AND KLEMME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4318 9350 4291 9350 4291 9396 4300 9397
TIME...MOT...LOC 0310Z 245DEG 18KT 4297 9368
HAIL...1.00IN
WIND...60MPH
$$
VACHALEK065 WWUS53 KDMX 300341 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1041 PM CDT MON APR 29 2013 IAC081-300351- /O.EXP.KDMX.SV.W.0016.000000T0000Z-130430T0345Z/ HANCOCK IA- 1041 PM CDT MON APR 29 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HANCOCK COUNTY WILL EXPIRE AT 1045 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4318 9350 4291 9350 4291 9396 4300 9397 TIME...MOT...LOC 0341Z 231DEG 21KT 4308 9353 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:41 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 29, 6:41 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT MON APR 29 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 338 PM CDT MON APR 29 2013 MAIN CONCERN FOR THE OVERNIGHT PERIOD WILL BE THE TIMING AND LOCATION OF ANY CONVECTION. INSTABILITY HAS BEEN ON THE INCREASE THIS AFTERNOON WITH SBCAPES OF 1000 TO 2000 J/KG ACROSS MUCH OF THE CWA...AND EVEN HIGHER VALUES AROUND THE MISSOURI BORDER. THE 850 TO 700 MB CAP LOOKS TO WEAKEN AFTER THE 23-00Z TIME FRAME AS A 925MB MOISTURE PLUME OVER KANSAS AND MISSOURI WORKS NORTHWARD. EXPECTING CONVECTIVE INITIATION IN THE VICINITY OF THE ASSOCIATED THETA-E CONVERGENCE ZONE IN SOUTHWEST IOWA OR SOUTHEAST NEBRASKA...WITH THE CONVECTION TRACKING EAST AND NORTH DURING THE OVERNIGHT. THIRTY TO FORTY KNOTS OF 0-6 KM SHEAR AND A 40 TO 60 KT LLJ BUILDING IN FROM THE SOUTHWEST AFTER 03Z WILL AID IN INTENSIFYING AND MAINTAINING ANY STORMS THAT DO FORM THIS EVENING. BOTH ELEVATED AND SURFACE BASED CONVECTION IS POSSIBLE WITH THE MAIN THREAT FROM THESE STORMS BEING LARGE HAIL AND DAMAGING WIND GUSTS. MANY HIGH RESOLUTION MODELS HAVE BEEN TRENDING THE CONVECTION SLIGHTLY NORTH AND WEST TODAY. THIS HAS ALSO BEEN REFLECTED IN THE UPDATED SPC CONVECTIVE DAY 1 SLIGHT RISK OUTLOOKS. IN GENERAL...LEANED TOWARDS A COMBINATION OF THE EAST NMM AND ARW WRF CORES AND THE 16Z HRRR FOR PLACEMENT OF THE HIGHEST POPS AND QPF AMOUNTS. HEAVY RAINFALL IS POSSIBLE WITH SOME OF THESE STORMS OVER CENTRAL IOWA WITH PWATS EXCEEDING ONE INCH AND LOW LEVEL MIXING RATIOS AROUND 13 G/KG. STATIONARY SURFACE BOUNDARY OVER WEST CENTRAL AND NORTH CENTRAL IOWA WASHED OUT EARLY THIS AFTERNOON...ALLOWING WINDS TO VEER SOUTHWARD AND TEMPERATURES TO RISE BACK INTO THE 70S. THESE SOUTHERLY WINDS WILL INCREASE OVERNIGHT AS THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO AN APPROACHING NORTHERN PLAINS COLD FRONT. COMBINED WITH DEW POINTS IN THE UPPER 50S TO NEAR 60...EXPECT OVERNIGHT LOWS TO ONLY FALL OFF INTO THE LOW 60S. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 338 PM CDT MON APR 29 2013 I EXPECT SOME ONGOING CONVECTION MAINLY ACROSS THE EAST IN THE MORNING WITH A LULL LATE MORNING. ANOTHER COLD FRONT WILL STRETCH ACROSS CENTRAL IOWA DURING THE DAY ON TUESDAY AND MAKE SLOW ESE PROGRESS. FORECAST SOUNDINGS SHOW A PRETTY STOUT CAP IN PLACE BUT IT QUICKLY ERODES DURING THE MID TO LATE AFTERNOON AND INTO THE EVENING AND THIS IS WHEN I EXPECT THUNDERSTORMS TO BREAK OUT...AHEAD OF THE BOUNDARY. LOOKING AT SHEAR...THERE IS SOME THAT EXISTS ALONG THE BOUNDARY BUT THE BEST SHEAR IS FOUND BEHIND THE BOUNDARY. SOME STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND. DURING TUESDAY EVENING ADDITIONAL STORMS COULD DEVELOP BEHIND THE FRONT AS WELL WHERE THE BETTER SHEAR WILL EXIST AND THERE WILL STILL BE SOME INSTABILITY. ON WEDNESDAY THE UPPER TROUGH OUT TO THE WEST WILL DIG SOUTH ON THE LEE SIDE OF THE ROCKIES CREATING QUITE THE TEMPERATURE GRADIENT ACROSS IOWA. ACROSS THE NORTHWEST HALF TO TWO THIRDS OF THE STATE HIGHS WILL ONLY BE IN THE 40S AND 50S WHILE ACROSS THE SOUTHEAST TEMPERATURES WILL BE IN THE 60S TO 70S. THIS TROUGH WILL CONTINUE TO DIG AS IT PLOWS EAST THROUGH THURSDAY. FORECAST SOUNDINGS ON THURSDAY SHOW FALLING TEMPERATURES THROUGHOUT THE AFTERNOON HOURS. IN FACT IT LOOKS LIKE HIGHS WILL LIKELY BE REACHED IN THE MORNING AND THOSE READINGS WILL ONLY BE IN THE 40S. PRETTY DECENT MOISTURE TRANSPORT WILL TAKE PLACE DURING THIS TIME AND PRECIPITATION WILL YIELD SOME PRETTY HIGH QPF VALUES THROUGH THE REMAINDER OF THE WEEK. FORECAST SOUNDINGS SHOW THAT WE WILL BE COLD ENOUGH FOR AT MINIMUM A RAIN/SNOW MIX DURING THE DAY ON THURSDAY. IF YOU BELIEVE THE NAM WE WILL BE COLD ENOUGH FOR ALL SNOW. I HAD A HARD TIME BUYING INTO THAT SOLUTION COMPLETELY BECAUSE FOR THE PAST FEW DAYS THE NAM HAD BEEN OVERDOING THE MOISTURE AND THE COOLING. THIS WILL CERTAINLY BEAR WATCHING BUT I WOULD NOT BE SURPRISED TO SEE SNOW THURSDAY AFTERNOON AND THURSDAY NIGHT. BEYOND THIS PERIOD...THE MODELS CONTINUE TO POORLY HANDLE THE EVOLUTION OF THE CLOSED LOW THAT DEVELOPS OUT OF THE TROUGH. THE EURO LIFTS THIS CLOSED LOW INTO IOWA OVER THE WEEKEND THEN INTO THE GREAT LAKES ON MONDAY WHILE THE GFS AND GEM TAKE THE LOW TO THE SOUTH ACROSS THE SOUTHERN PLAINS. THIS SOLUTION WOULD DRAW DOWN MUCH COLDER AIR ACROSS THE STATE FOR THE WEEKEND. I TRIED TO LEAN COOLER BUT BY SUNDAY FORECAST SOUNDINGS SUPPORT HIGHS IN THE 50S. AT THIS POINT I KEPT 40S NW TO 50S SE ON SATURDAY BUT WE COULD INDEED SEE TEMPS SOME 5 TO 8 DEGREES COOLER THAT WHAT I HAVE GOING. WE WILL NEED TO SEE HOW THAT CLOSED LOW EVOLVES AND SHIFTS ACROSS THE AREA. BEFORE THAT HAPPENS THERE IS JUST TOO MUCH MODEL UNCERTAINTY TO STATE A PREFERENCE. && .AVIATION...30/00Z ISSUED AT 634 PM CDT MON APR 29 2013 ANTICIPATE AREAS OF SHOWERS AND THUNDERSTORMS TO DEVELOP NEAR 03Z AND SPREAD NE ACROSS SITES. HAVE INCLUDED VICINITY MENTION AT SITES FOR NOW...WITH SCATTERED NATURE OF STORMS. CEILINGS SHOULD REMAIN VFR...THOUGH COULD SEE HIGH MVFR CEILINGS AT TIMES WITH PRECIPITATION. WINDS WILL INCREASE THROUGH THE OVERNIGHT AND SHIFT TO THE SOUTHWEST BY TUESDAY AFTERNOON...BECOMING GUSTY. && .HYDROLOGY... ISSUED AT 338 PM CDT MON APR 29 2013 HE MODERATE TO HEAVY RAINFALL EVENT FORECAST IN THE LONG TERM PERIOD OF THE FORECAST MAY RESULT IN SIGNIFICANT WITHIN-BANK RISES ALONG MANY STREAMS AND RIVERS. FLOODING IS ALSO POSSIBLE...ESPECIALLY ALONG THE SMALLER STREAMS AND IN AREAS THAT RECEIVE HEAVIER RAINFALL. AT THIS TIME IT IS DIFFICULT TO PINPOINT SPECIFIC STREAMS OR RIVERS GIVEN THE UNCERTAINTY IN THE RAINFALL FORECAST. THE FORECAST WILL HAVE TO BE MONITORED FOR POTENTIAL IMPACTS ON AREA RIVERS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKOW LONG TERM...FAB AVIATION...AWB HYDROLOGY...ZOGG
Hazardous weather outlook, Apr 29, 3:47 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT MON APR 29 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-302100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 347 PM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT... MAINLY SOUTH OF A LINE FROM ATLANTIC TO WATERLOO. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WIND THE PRIMARY THREATS. HEAVY RAIN IS POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN ON TUESDAY AFTERNOON AND EVENING...AND PERSIST INTO WEDNESDAY ACROSS SOUTHEASTERN IOWA. ON TUESDAY AFTERNOON AND EVENING SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WIND THE PRIMARY THREATS. HEAVY RAIN WILL BE POSSIBLE WITH ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FAB
In the hours before
Special weather statement, Apr 29, 9:10 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 910 PM CDT MON APR 29 2013 IAZ024-025-300315- HUMBOLDT-WRIGHT- 910 PM CDT MON APR 29 2013 ...STRONG THUNDERSTORM WITH POSSIBLE HAIL THIS EVENING... AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL HUMBOLDT COUNTY... MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKE CORNELIA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VACHALEK
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 53 min |
| Apr 29, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story | 48 min |
| Apr 29, 11:00 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 45 min |
| Apr 29, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene, Webster | 28 min |
| Apr 29, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 37 min |
| Apr 29, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Story | 57 min |
| Apr 29, 11:44 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story | 31 min |
| Apr 30, 12:18 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 57 min |
| Apr 30, 12:26 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 49 min |
| Apr 30, 12:29 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 46 min |
| Apr 30, 12:37 AM CDT | Severe Thunderstorm Warning | DMX | Wright | 38 min |
| Apr 30, 1:08 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Wright | 52 min |
| Apr 30, 1:13 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 32 min |
| Apr 30, 1:58 AM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 32 min |
| Apr 30, 6:27 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.